Alert archive / Tennessee / Tornado Warnings in 2019

Tornado Warning 5, NWS Morristown, TN

June 24, 2019Claiborne County, Grainger County, Union County, Tennessee

NWS Morristown, TN issued this tornado warning at Jun 24, 2019, 4:50 PM EDT for Claiborne County, Grainger County, Union County, Tennessee. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2019, 4:50 PM EDT (20:50 UTC)
Expired
Jun 24, 2019, 5:15 PM EDT
In force
25 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Claiborne County, TN, Grainger County, TN, Union County, TN

The radar

The Knoxville radar (KMRX), 36 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 5:00 PM EDTTSTM WND DMGMaynardville, TNFACEBOOK REPORT AND PHOTO OF A TREE ON TOP OF TWO VEHICLES AND A MOBILE HOME. NO INJURIES REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 1:49 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.8 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2019-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2019-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
887 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-89 m²/s²
0-3 km storm-relative helicity
-61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

652 
WFUS54 KMRX 242050
TORMRX
TNC025-057-173-242115-
/O.NEW.KMRX.TO.W.0005.190624T2050Z-190624T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Morristown TN
450 PM EDT Mon Jun 24 2019

The National Weather Service in Morristown has issued a

* Tornado Warning for...
  Southeastern Claiborne County in east Tennessee...
  Northwestern Grainger County in east Tennessee...
  Union County in east Tennessee...

* Until 515 PM EDT.
    
* At 449 PM EDT, a severe thunderstorm capable of producing a tornado
  was located 7 miles west of Maynardville, moving east at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Plainview around 500 PM EDT.
  Maynardville around 505 PM EDT.
  Rutledge around 515 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Luttrell, Lone Mountain, Joppa, Paulette, Rose Hill, Buffalo Springs,
Norris Lake, Big Ridge State Park and Sharps Chapel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3644 8350 3619 8352 3617 8392 3621 8397
      3625 8400 3628 8400
TIME...MOT...LOC 2049Z 258DEG 35KT 3623 8394 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

Diegan
1 follow-up statement
208 
WWUS54 KMRX 242100
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
500 PM EDT Mon Jun 24 2019

TNC025-057-173-242115-
/O.CON.KMRX.TO.W.0005.000000T0000Z-190624T2115Z/
Claiborne TN-Grainger TN-Union TN-
500 PM EDT Mon Jun 24 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM EDT FOR
SOUTHEASTERN CLAIBORNE...NORTHWESTERN GRAINGER AND SOUTHEASTERN UNION
COUNTIES...
    
At 459 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Maynardville, moving east at 40 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Rutledge around 515 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Luttrell, Lone Mountain, Joppa, Rose Hill, Buffalo Springs, Sharps
Chapel and Big Ridge State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3644 8350 3619 8352 3617 8388 3631 8391
TIME...MOT...LOC 2059Z 258DEG 35KT 3625 8382 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

Diegan

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Jun 24, 3:14 PM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 24, 3:14 PM EDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
314 PM EDT Mon Jun 24 2019

.SHORT TERM (Tonight and Tuesday)...Through the afternoon and
evening, a line of strong to severe storms will cross from east to
west across the area. With the amount of sunshine that has
occurred across much of the TN Valley, and with dewpoints in the
upper 60s to lower 70s, there will be a good amount of instabilty
in the pre-storm environment. Gusty winds so far indicate a more
dynamic environment than the past few days as well, and downdrafts
will transport strong winds aloft to the surface. The activity is
expected to exit to the east around 00-01Z. The zone forecast
will include a late afternoon period to account for this timing.
Dry air in the mid levels builds in quickly but low level moisture
may linger and allow for some cloudy skies overnight. Winds
should provide enough mixing to prevent widespread fog. Surface
high pressure will be building over the area tomorrow, with a dry
westerly flow aloft that will provide mostly sunny skies and highs
in the mid to upper 80s.

.LONG TERM (Tuesday night through Monday)...Finally, slightly
drier air will build into the Southern Appalachian region in the
wake of a departing upper trough. The sub-tropical high will
slowly build across the region through much of the remainder of
the work week which should help to limit diurnal convection to the
higher terrain features. A weakness will gradually develop in the
ridge pattern over the Lower Mississippi Valley. A light southerly
component to the low level flow may help to moisten the local
Southern Appalachian atmosphere Friday into Saturday allowing for
a little higher chance probability for showers and thunderstorms.
However, the best chance of more widespread convection may occur
toward the end of the extended period Sunday into Sunday night as
a back door frontal boundary slips into the region as an unusually
strong upper trough drops southeast across the Northeastern U.S.
Temperatures will be seasonably warm through the forecast period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             69  89  68  87 /  20  10  10  20
Knoxville McGhee Tyson Airport, TN  67  87  65  86 /  30  10   0  10
Oak Ridge, TN                       68  87  65  88 /  20  10   0  10
Tri Cities Airport, TN              64  85  60  85 /  60  10   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
Hazardous weather outlook, Jun 24, 2:59 PM EDT, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
259 PM EDT Mon Jun 24 2019

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-251900-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
259 PM EDT Mon Jun 24 2019 /159 PM CDT Mon Jun 24 2019/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Another round of showers and thunderstorms can be expected mainly
this afternoon into the evening. Some of these storms may be
severe, with damaging winds the primary threat. Large hail will
also be possible, and localized heavy rainfall may lead to ponding
of water in poor drainage areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon. Please report
severe weather or severe weather damage to us at
www.weather.gov/mrx/SpotterReports/.

In the hours before

Special weather statement, Jun 24, 4:14 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Morristown TN
414 PM EDT Mon Jun 24 2019

TNZ084-085-100-242100-
Bradley TN-Meigs TN-McMinn TN-
414 PM EDT Mon Jun 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BRADLEY...SOUTHWESTERN
MEIGS AND MCMINN COUNTIES UNTIL 500 PM EDT...

At 413 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lakesite, or 13 miles west of Cleveland, moving northeast at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Cleveland, Athens, Etowah, Charleston, Calhoun, Riceville, Hillsview,
Clear Water, Hopewell, Big Spring, Dentville and Tasso.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
east Tennessee.

LAT...LON 3514 8503 3516 8501 3519 8501 3522 8498
      3526 8497 3528 8494 3531 8497 3536 8497
      3537 8499 3557 8462 3533 8446 3527 8463
      3527 8467 3524 8470 3512 8502
TIME...MOT...LOC 2013Z 240DEG 34KT 3520 8510

Garuckas
Local storm report, Jun 24, 4:17 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
417 PM EDT MON JUN 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     TSTM WND DMG     1 SSW RED BANK          35.09N 85.30W
06/24/2019                   HAMILTON           TN   911 CALL CENTER

            REPORT OF POWER LINE DOWN IN RED BANK.

&&

JLB
Special weather statement, Jun 24, 4:20 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Morristown TN
420 PM EDT Mon Jun 24 2019

TNZ082>085-099-242100-
Rhea TN-Bledsoe TN-Hamilton TN-Meigs TN-McMinn TN-
420 PM EDT Mon Jun 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RHEA...SOUTH CENTRAL
BLEDSOE...MEIGS...CENTRAL MCMINN AND NORTHEASTERN HAMILTON COUNTIES
UNTIL 500 PM EDT/400 PM CDT/...

At 420 PM EDT/320 PM CDT/, Doppler radar was tracking a strong
thunderstorm 10 miles south of Pikeville, moving east at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Athens, Dayton, Decatur, Etowah, Graysville, Niota, Riceville,
Hillsview, Clear Water, Big Spring, Sale Creek, Evensville, Brayton,
Old Washington, Birchwood and Flat Top Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM EDT/800 PM
CDT/ for east Tennessee.

LAT...LON 3534 8484 3536 8487 3536 8488 3534 8488
      3535 8523 3536 8524 3540 8529 3553 8530
      3561 8455 3533 8453
TIME...MOT...LOC 2020Z 266DEG 36KT 3545 8521

Garuckas
Special weather statement, Jun 24, 4:25 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Morristown TN
425 PM EDT Mon Jun 24 2019

TNZ013-036-037-067-069-242115-
Anderson TN-Union TN-Roane TN-Campbell TN-Knox TN-
425 PM EDT Mon Jun 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KNOX...ANDERSON...
SOUTHEASTERN CAMPBELL...SOUTHERN UNION AND NORTHEASTERN ROANE
COUNTIES UNTIL 515 PM EDT...

At 424 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Jacksboro to near Kingston.
Movement was east at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Knoxville, Oak Ridge, Clinton, Maynardville, Oliver Springs,
Plainview, Halls, Lake City, Norris, Norris Dam State Park,
Andersonville, Paulette, Rose Hill, Big Ridge State Park, Karns,
Disney, Powell and Norris Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
east Tennessee.

LAT...LON 3594 8395 3590 8451 3599 8444 3605 8434
      3608 8437 3627 8422 3635 8373
TIME...MOT...LOC 2024Z 255DEG 27KT 3623 8419 3591 8444

Diegan
Special weather statement, Jun 24, 4:41 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Morristown TN
441 PM EDT Mon Jun 24 2019

TNZ085-099>101-242130-
West Polk TN-Bradley TN-Hamilton TN-McMinn TN-
441 PM EDT Mon Jun 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR BRADLEY...WESTERN POLK...SOUTH
CENTRAL MCMINN AND SOUTHEASTERN HAMILTON COUNTIES UNTIL 530 PM EDT...

At 441 PM EDT, Doppler radar was tracking a strong thunderstorm near
South Cleveland, or 10 miles southwest of Cleveland, moving east at
30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Cleveland, Benton, South Cleveland, East Cleveland, Wildwood Lake,
Collegedale, Waterville, Parksville, Red Clay State Park, Reliance,
Flint Springs, Archville, Hiwassee Ocoee State Park, Gap Springs,
Tasso, McDonald, Apison, Dentville and Ooltewah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
east Tennessee.

LAT...LON 3499 8504 3511 8510 3533 8456 3514 8447
      3505 8454 3499 8483
TIME...MOT...LOC 2041Z 248DEG 26KT 3506 8498

Garuckas
Special weather statement, Jun 24, 4:43 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Morristown TN
443 PM EDT Mon Jun 24 2019

TNZ085>087-101-242130-
West Polk TN-Northwest Monroe TN-Southeast Monroe TN-McMinn TN-
443 PM EDT Mon Jun 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL POLK...SOUTHEASTERN
MCMINN AND CENTRAL MONROE COUNTIES UNTIL 530 PM EDT...

At 442 PM EDT, Doppler radar was tracking a strong thunderstorm over
Etowah, or 8 miles south of Athens, moving east at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Madisonville, Etowah, Englewood, Tellico Plains, Citico Beach,
Tariffville, Mount Vernon, Citico, Bullet Creek, Hiwassee Ocoee State
Park and Dentville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
east Tennessee.

LAT...LON 3538 8469 3559 8415 3558 8413 3535 8402
      3535 8404 3521 8461
TIME...MOT...LOC 2042Z 249DEG 26KT 3533 8457

Garuckas

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 3:41 PM EDTSpecial Weather StatementMRXHamilton49 min
Jun 24, 3:47 PM EDTSpecial Weather StatementMRXClaiborne, Union43 min
Jun 24, 3:48 PM EDTSevere Thunderstorm WarningMRXHamilton, Marion42 min
Jun 24, 3:56 PM EDTSpecial Weather StatementMRXBledsoe, Sequatchie49 min
Jun 24, 3:58 PM EDTSpecial Weather StatementMRXRoane47 min
Jun 24, 4:14 PM EDTSpecial Weather StatementMRXMcMinn46 min
Jun 24, 4:20 PM EDTSpecial Weather StatementMRXMcMinn, Meigs40 min
Jun 24, 4:25 PM EDTSpecial Weather StatementMRXAnderson, Knox, Union50 min
Jun 24, 4:36 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Knox, Loudon, Morgan, Roane and 1 more54 min
Jun 24, 4:41 PM EDTSpecial Weather StatementMRXBradley, Polk49 min
Jun 24, 4:43 PM EDTSpecial Weather StatementMRXMonroe47 min
Jun 24, 5:08 PM EDTSevere Thunderstorm WarningMRXBlount, Knox, Loudon, McMinn, Meigs, Monroe and 1 more52 min
Jun 24, 5:12 PM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger, Union31 min
Jun 24, 5:20 PM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen, Jefferson, Knox, Union40 min
Jun 24, 5:29 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Meigs, Polk31 min
Jun 24, 5:30 PM EDTSevere Thunderstorm WarningMRXJefferson, Knox, Sevier31 min
Jun 24, 5:37 PM EDTSevere Thunderstorm WarningMRXHancock, Hawkins38 min
Jun 24, 5:57 PM EDTSpecial Weather StatementMRXMcMinn48 min
Jun 24, 6:32 PM EDTSpecial Weather StatementMRXGreene43 min
Jun 24, 7:06 PM EDTSpecial Weather StatementMRXCarter, Unicoi, Washington39 min

Nearby

Tornado Warnings in Tennessee, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.